Chapter 2, Episode 2: What is Medication Adaptation Headache?
This content has been medically reviewed by Dr. Stephanie Nahas.
Medication Adaptation Headache, also known as medication-overuse headache or rebound headache, is a secondary headache disorder that occurs from frequent use of certain medications to treat headache or migraine attacks or other pain conditions.
It is important to pay attention to the symptoms of your headaches to differentiate them from a migraine attack. To be considered medication adaptation headaches, they must be present on more than 14 days per month for 3 months or greater. Typically, they occur every day or nearly every day, often upon waking. These headaches reoccur as pain relievers wear off.
Common migraine symptoms like phonophobia and photophobia likely will not occur with medication adaptation headaches.
A person is at risk for medication adaptation headache when nonprescription pain relievers such as acetaminophen or NSAIDS are used more than 14 days a month. Other medications that can put people at risk for this headache type if used more than 9 times per month are triptans, certain ergots, opioids and combination analgesics, such as acetaminophen-butalbital and caffeine.
Medication adaptation headaches are a vicious cycle of having headache or migraine attacks, taking certain pain medications to relieve them, and then having more headaches as a result of trying to treat them.
Medication adaptation headache can increase the risk of transitioning from episodic to chronic migraine. About 50% of those with chronic headache also have medication adaptation headache.
A clinician should be consulted to rule out other causes for the headaches and to develop a treatment plan.
The treatment plan will typically require stopping the use of the medications causing the recurrent headaches. Analgesics and triptans are usually stopped abruptly, but tapering is necessary for opioids and barbiturates.
After stopping the medications, headache attacks may be more severe for a period of time. Withdrawal symptoms from opioids and barbiturates may include nausea, vomiting, insomnia, agitation and restlessness and may occur for several weeks.
To reduce pain and discomfort, other treatments such as prednisone, nerve blocks, trigger point injections, and medical marijuana may be used during or immediately following the discontinuation of the medication causing the adaptation headaches.
Non-pharmacological options such as cognitive behavioral therapy, biofeedback and relaxation techniques may help reduce pain.
For severe cases, inpatient hospitalization may be necessary in order to taper medications under close supervision. The use of intravenous medications and other interventions can be useful in easing withdrawal symptoms.
A study found 72% of those who get treated for medication adaptation headache have at least a 50% reduction in headache attacks within 1 to 6 months.
OnabotulinumtoxinA, neuromodulation, CGRP-blocking medications and other newer therapies can improve the prevention and treatment of this challenging condition as they reduce the need for acute treatments and do not put people at risk for medication adaptation headache.
A headache diary can help track medication usage and may be useful for those who think they may be experiencing medication adaptation headache.
For more information, visit migrainedisorders.org
This video is sponsored in part by Amgen.
*The contents of this video are intended for general informational purposes only and does not constitute professional medical advice, diagnosis, or treatment. Always seek the advice of a physician or other qualified health provider with any questions you may have regarding a medical condition. AMD does not recommend or endorse any treatment, products, or procedures mentioned. Reliance on any information provided by this content is solely at your own risk.